Alert archive / California / High Wind Watches in 2016

High Wind Watch 4, NWS Los Angeles, CA

April 13, 2016Los Angeles County, California

NWS Los Angeles, CA issued this high wind watch at Apr 13, 2016, 9:53 AM PDT for Los Angeles County, California. It took effect at Apr 14, 2016, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 13, 2016, 9:53 AM PDT (16:53 UTC)
In effect from
Apr 14, 2016, 3:00 PM PDT
Expired
Apr 14, 2016, 3:56 AM PDT
In force
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind watch went out at Apr 13, 9:24 AM PDT, 29 minutes earlier.

Area forecast discussion, Apr 13, 9:24 AM PDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
924 AM PDT WED APR 13 2016

.SYNOPSIS...
STRONG AND GUSTY WINDS WILL AFFECT PORTIONS OF SOUTHERN
CALIFORNIA THURSDAY AND FRIDAY. AFTERNOON TEMPERATURES WILL BE
NEAR NORMAL THROUGH THURSDAY THEN WARM TO ABOVE NORMAL BY THIS
WEEKEND AND INTO NEXT WEEK. THERE IS A SLIGHT CHANCE OF SHOWERS
OVER THE HIGHEST MOUNTAINS FRIDAY MORNING BUT OTHERWISE DRY
CONDITIONS WILL PREVAIL FOR THE NEXT WEEK.

&&

.SHORT TERM...(TDY-FRI)

NO CHANGES FROM WHAT'S BEEN TALKED ABOUT THE LAST FEW DAYS. MODELS
HAVE BEEN CONSISTENT SHOWING INCREASING WEST TO NORTHWEST WINDS
TODAY AND TONIGHT, BUT THE REAL BURST COMING LATE THU INTO FRI
BEHIND THE INSIDE SLIDER WHERE WE HAVE STRONG UPPER AND COLD AIR
SUPPORT TO DRIVE THE STRONG WINDS ALOFT TO THE SURFACE. THIS
MORNING WE'LL BE PUTTING OUT ADVISORIES FOR THE WINDS TONIGHT AND
THU AND HIGH WIND WATCHES FOR THE EVENT LATE THU INTO FRIDAY. WIND
ADVISORIES WILL LIKELY NEED TO EXTEND INTO AT LEAST SOME OF THE
VALLEYS THU NIGHT BUT WILL HOLD OFF ON THOSE FOR NOW AS WE'RE
STILL 36 HOURS OUT FROM THAT.

***FROM PREVIOUS DISCUSSION***

A DECENT NW ONSHORE GRADIENT WILL QUICKLY DEVELOP TONIGHT AND
THERE WILL LIKELY BE SOME ADVISORY LEVEL WIND GUSTS IN THE
MOUNTAINS...THE SBA SOUTH COAST AND THE ANTELOPE VLY. THE NORTH
SLOPES WILL AGAIN BE CLOUDY BUT THE NORTH PUSH WILL GREATLY REDUCE
THE COASTAL STRATUS AND THE ONLY LOW CLOUDS WILL BE FOUND IN THE
LONG BEACH AREA.

A DRY FRONT/TROF WILL MOVE OVERHEAD THURSDAY ALL THAT IT WILL DO
IS KEEP THE PARTLY CLOUDY SKIES GOING. MAX TEMPS WILL CHANGE
LITTLE FROM TODAY AND WILL BE NEAR NORMAL.

THE REAL EXCITEMENT STARTS THU NIGHT AS A STRONG NW PRESSURE
GRADIENT SETS UP ACROSS THE AREA AND COOL AIR ADVECTION ALONG WITHSOME
UPPER LEVEL WIND SUPPORT SETS UP IN THE WAKE OF THE TROF.
ADVISORIES WILL BE NEEDED ACROSS MOST OF THE AREA FOR GUSTS IN THE
35 TO 45 MPH RANGE BUT THE MTNS...SBA SOUTH COAST...AND THE
ANTELOPE VLY MAY WELL SEE WARNING LEVEL GUSTS TO 60 MPH.

FRIDAY WILL BE SUNNY AND THE WINDS WILL RUN COUNTER TO THE TYPICAL
DIURNAL PATTERN AND WILL BE STRONGEST IN THE MORNING AND THEN
DECREASE IN THE AFTERNOON. THE STRONG MID APRIL SUNSHINE WILL
NEGATE ANY COOL AIR ADVECTION AND MAX TEMPS WILL CHANGE LITTLE.

.LONG TERM...(SAT-TUE)

THE NORTH WINDS WILL WEAKEN SATURDAY AND SHIFT TO NORTHEAST AS A
RIDGE DEVELOPS OVER THE WEST COAST. THE WINDS WILL NOT REACH ADVISORY
LEVELS BUT THEY WILL SERVE TO ADIABATICALLY WARM THE MAX TEMPS
4 TO 6 DEGREES FROM FRIDAYS VALUES.

GREATER HGTS BUT WEAKER OFFSHORE FLOW WILL COUNTERACT EACH OTHER
ON SUNDAY AND MAX TEMPS WILL REMAIN 6 TO 10 DEGREES ABOVE NORMAL
UNDER SUNNY SKIES.

A LARGE LOW PRESSURE SYSTEM APPROACHES THE COAST MONDAY AND
TUESDAY (VERY SLOWLY AS A HUMONGOUS RIDGE OVER THE ROCKY MTNS WILL
BE IMPEDING ALL EASTWARD PROGRESS) SRN CA WILL REMAIN BETWEEN THE
DEPARTING HIGH AND THE APPROACHING LOW... OFFSHORE FLOW WILL
CONTINUE SO THERE WILL BE LITTLE TO NO MARINE LAYER AND CONTINUED
ABOVE NORMAL TEMPS.

AND WITH THAT WE WILL STOP YELLING.

&&

.AVIATION...13/1130Z...

AT 09Z...THE MARINE LAYER DEPTH AT KLAX WAS AROUND 1200 FEET.
THERE WAS A WEAK MARINE INVERSION...WITH THE TOP OF THE INVERSION
AROUND 1700 FT AND A TEMPERATURE OF 15 DEG C.

MORE WIDESPREAD CIGS IN COASTAL AREAS...WITH THE EXCEPTION OF THE
S COAST OF SBA COUNTY AND NORTHERN SLO COUNTY...WHERE SOME NLY
WINDS WERE KEEPING SKIES CLEAR. CLOUDS WERE ALSO WIDESPREAD IN THE
SANTA YNEZ VALLEY AND THE INTERIOR VLYS OF SLO COUNTY...AND ON
NORTHERN SLOPES. STRATUS WAS BEGINNING TO PUSH INTO THE SAN
GABRIEL VALLEY...AND SHOULD PUSH INTO THE SAN FERNANDO VALLEY
AND PORTIONS OF THE VTU COUNTY VLYS BY DAYBREAK. CONDS WERE
GENERALLY LOW MVFR OR HIGH IFR...EXCEPT LIFR TO VLIFR ON THE NRN
MTNS SLOPES. EXPECT SKIES TO CLEAR BY LATE MORNING IN MOST AREAS.

EXPECT STRATUS TO BE CONFINED MAINLY TO COASTAL SECTIONS OF L.A.
COUNTY TONIGHT/THU MORNING. EXPECT GUSTY NW WINDS ACROSS THE
CENTRAL COAST THIS AFTERNOON AND EVENING...WITH GUSTY W WINDS IN
THE ANTELOPE VALLEY. STRONG AND GUSTY N WINDS WILL DEVELOP ACROSS
PORTIONS OF SRN SBA COUNTY AND THROUGH THE INTERSTATE 5 CORRIDOR
THIS EVENING AND PERSIST THROUGH THE NIGHT...WITH MDT TO STG UDDF
AND LLWS.

KLAX...MODERATE CONFIDENCE IN THE 12Z TAF. THERE IS A 20 TO 30
PERCENT CHANCE THAT CIGS WILL LINGER THROUGH AS LATE AS 22Z.
THERE IS A 20 TO 30 PERCENT CHANCE THAT SKIES WILL REMAIN CLEAR
TONIGHT/THU MORNING.

KBUR...MODERATE CONFIDENCE IN THE 12Z TAF. THERE IS A 20 TO 30
PERCENT CHANCE THAT CONDS WILL REMAIN VFR THIS MORNING.

&&

.MARINE...13/330 AM.

HIGH CONFIDENCE IN SCA LEVEL WINDS ACROSS THE OUTER WATERS
THROUGH THU MORNING. THERE MAY WELL BE LOCAL GALE FORCE GUSTS THIS
AFTERNOON AND EVENING. THERE IS A 20 TO 30 PERCENT CHANCE THAT
GALE WARNINGS MAY BE NEEDED FOR PORTIONS OF THE OUTER WATERS
THIS AFTERNOON AND EVENING.

WIDESPREAD GALE FORCE WINDS ARE MORE LIKELY THU AFTERNOON
AND EVENING ACROSS THE OUTER WATERS...AND GALES MAY PERSIST
THROUGH FRI EVENING. WIND GUSTS TO 45 KT ARE POSSIBLE DURING THE
PEAK OF THE EVENT THU NIGHT. GALE WATCHES WILL LIKELY BE UPGRADED
TO WARNINGS LATER TODAY.

GOOD CONFIDENCE IN SCA LEVEL WINDS ACROSS THE NRN INNER WATERS
THIS AFTERNOON AND EVENING...WITH SOMEWHAT LESS CONFIDENCE IN SCA
LEVEL WINDS ACROSS THE SBA CHANNEL. SCA LEVEL WINDS IN THE SBA
CHANNEL WILL LIKELY BE CONFINED TO THE WRN HALF OF THE CHANNEL.

HAVE ISSUED GALE WATCHES FOR THE INNER WATERS AND THE SBA CHANNEL
FOR THU AFTERNOON THROUGH LATE THU NIGHT. THERE IS A FAIRLY GOOD
CHANCE OF GALE FORCE WINDS IN THESE AREAS.

THE STRONG WINDS WILL LIKELY BRING LARGE AND CHOPPY SEA CONDITIONS
TO THE COASTAL WATERS THURSDAY AFTERNOON INTO FRIDAY NIGHT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3
      AM PDT THURSDAY FOR ZONES 645-650. (SEE LAXMWWLOX).
     GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
      THURSDAY NIGHT FOR ZONES 645-650-655. (SEE LAXMWWLOX).
     SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON PDT THURSDAY FOR
      ZONE 670. (SEE LAXMWWLOX).
     GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
      EVENING FOR ZONE 670. (SEE LAXMWWLOX).
     SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON
      FOR ZONES 673-676. (SEE LAXMWWLOX).
     GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM PDT
      FRIDAY FOR ZONES 673-676. (SEE LAXMWWLOX).

&&

PUBLIC...MW/RORKE
AVIATION...DB
MARINE...DB
SYNOPSIS...KJ

WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 13, 6:00 AM PDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED APR 13 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-141300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED APR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

STRONG WINDS WILL CREATE HAZARDS ACROSS BOTH THE LAND AND THE SEAS
THURSDAY AND FRIDAY.

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:33 AM PDTGale WatchLOX11 hr
Apr 13, 9:01 AM PDTGale WarningLOX60 hr
Apr 13, 9:53 AM PDTWind AdvisoryLOXLos Angeles3 days
Apr 13, 1:37 PM PDTHigh Surf AdvisoryLOXLos Angeles67 hr

Nearby

High Wind Watches in California, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.